Indiana, 2006

Flash Flooding in Indiana, September 12, 2006

September 12, 2006 · NWS LMK · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 12, 8:40 AM EST, 53 minutes earlier.

Area forecast discussion, Sep 12, 8:40 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 AM EDT TUE SEP 12 2006

ADDED INFO ON DIVERGENCE

.UPDATE...

UPDATED TO REMOVE EARLY MORNING WORDING MAINLY...FORECAST LOOKS TO
BE ON TARGET. WILL WATCH TEMP/PRECIP TRENDS THROUGH 11 AM NOON AND
MAY HAVE TO UPDATE QUICKLY FOR HIGH TEMPS IF NECESSARY BUT LOW TO MID
70S LOOKS REASONABLE AS THERE SHOULD BE A FEW BREAKS IN SHOWERS
ALLOWING FOR A SLIGHT JUMP IN TEMPS OUT OF THE UPPER 60S. SFC LOW
LOOKS TO BE NEAR SPRINGFIELD IL...WITH COLD FRONT SW INTO
SOUTHEASTERN MO AND INTO NORTHWEST AR. DEEP MOISTURE ACROSS THE
REGION WITH MODELS SHOWING STRONG LIFT IN PLACE ACROSS THE REGION
DURING THE REST OF THE LATE MORN INTO EARLY AFTERNOON. RADAR TRENDS
SHOW INCREASING COVERAGE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
ACROSS WESTERN KY INTO SOUTHERN INDIANA COUNTIES...RAGGED EDGE NEAR
THE LOUISVILLE METRO AREA. UPPER LEVEL DIVERGENCE SEEN ON CURRENT WV
IMAGE WITH 250MB WINDS OVERLAYED...THE MAX AREA OF DIVERGENCE SEEN
RIGHT ALONG THE ABOVE MENTIONED REGION WHERE PRECIP IS RAPIDLY
DEVELOPING...WITH CURRENT RUC DATA SHOWING SOLID AREA OF DIVERGENCE
ACROSS THE REGION AT H850 ALSO. LARGE OVERALL TOTALS OF RAINFALL
WILL STILL BE POSSIBLE TODAY UNDER THIS SCENARIO OF GREAT LIFT IN
THE ATMOSPHERE AND HIGH PWATS NEAR 1.9 INCHES THIS AFTERNOON

THE SOUTHERN HALF AND EASTERN PORTIONS OF THE CENTRAL KENTUCKY
HAVE ONLY SOME SCTD SHOWER ACTIVITY AS OF 930 AM...BOTH THE
PROGRESS EASTWARDS OF THE RAIN TODAY WILL KEEP THE SLOW AND STEADY
INCREASE IN POPS FROM THE MORNING HOURS INTO THE EARLY AFTERNOON
WHERE THEY BECOME LIKELY TO CATEGORICAL ACROSS THE ENTIRE AREA.
--SCHOTT

&&

.PREV DISCUSSION... (ISSUED 250 AM EDT TUE SEP 12 2006)

SHORT TERM (TODAY-TONIGHT)...

PRONOUNCED INVERTED TROF LOCATED FROM WRN GREAT LAKES DOWN INTO
LOWER MISS RIVER VALLEY AS OF 7Z. RADAR TRENDS SHOWING INCREASING
COVERAGE OF SHRA AND EMBEDDED TS OVER NW 1/2 OF THE LMK CWA...WITHIN
MOIST/WARM ADVECTION PATTERN. PW VALUES RUNNING ABOUT 130-150% OF
NORMAL BASED OFF OF 0Z RAOBS AT ILN/OHX.

HAVE LARGELY FOLLOWED 21Z/11 SREF DATA FOR THE FIRST 24-30 HOURS OF
THE FCST. INVERTED TROF AND ASSOC UPPER WAVE FCST TO TRANSLATE EWD
TOWARD THE CWA TODAY...AND THROUGH THE REGION TONIGHT. EXPECT PRECIP
TO CONTINUE BECOMING WIDESPREAD THIS MORNING OVER SRN IND INTO PARTS
OF CNTRL KY FROM SDF-BWG AS LOWER TROPOSPHERIC THETA-E RIDGE AXIS
MOVES INTO THE REGION COUPLED WITH INCREASING LIFT. PRECIP OVER ERN
1/2 OF THE CWA FROM LEX DOWN INTO LAKE CUMBERLAND MAY REMAIN
SCATTERED IN NATURE THIS MORNING AS LOW LEVEL THETA-E ACTUALLY DROPS
AS WE APPROACH 12Z...BUT IT IS FORECAST TO INCREASE RAPIDLY BY 18Z
AND AS SUCH WILL RAMP POPS UP QUICKLY TO CATEGORICAL BY THIS AFTN.

AS SYSTEM MOVES TO THE EAST TONIGHT...AXIS OF HIGHEST PRECIP
COVERAGE SHOULD ALSO CORRESPONDINGLY SHIFT EAST. FEEL THAT GIVEN
SYSTEMS OVERALL CONFIGURATION (OPEN POSITIVELY TILED WAVE) THAT IT
WILL MOVE RELATIVELY SLOWLY...SO WILL CONTINUE CATEGORICAL POPS
THROUGH MIDNIGHT THEN SLOWLY DIMINISH AFTERWARDS...KEEPING
CATEGORICAL IN THE ERN ZONES OVERNIGHT. NAM LOW LEVEL RH FIELDS
INDICATING SCT-BKN STRATOCU OVERSPREADING THE CWA TONIGHT AS
BOUNDARY LAYER WINDS TURN MORE WESTERLY. LOW STRATUS CURRENTLY BEING
OBSERVED OVER MUCH OF MO/IA.

PRIMARY CONCERN TODAY/TONIGHT IS WITH LOCALLY HEAVY RAINFALL...WITH
850MB/0-6KM WINDS ALIGNED NEARLY PARALLEL THROUGH AT LEAST 18Z
INDICATING POTENTIAL FOR TRAINING...COMBINED WITH UNSEASONABLY MOIST
AIRMASS. A NUMBER OF AREAS...WITH EXCEPTION OF FAR ERN PARTS OF THE
BLUEGRASS...HAVE SEEN DECENT RAINS OVER THE PAST COUPLE DAYS...SO
ANY ADDITIONAL HVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
ISSUES. WILL HIGHLIGHT HVY RAIN POTENTIAL IN ZFP/HWO.

CLOUD COVER AND PRECIP SHOULD BE SUFFICIENT TODAY TO HELP HOLD MAX
TEMPS DOWN...PLAN ON GOING BELOW MOS GUIDANCE FOR HIGHS...GENERALLY
IN THE LOWER TO MIDDLE 70S. THIS SHOULD ALSO RESULT IN RELATIVELY
LOW INSTABILITY VALUES AS A WHOLE...LIMITING SEVERE THREAT IN OUR
DISTRICT. BEST THREAT LOOKS TO BE W/SW OF THE CWA BASED ON SIG
SEVERE/WET MICROBURST PARAMETERS FROM THE 0Z NAM. STILL...A FEW
STRONGER CELLS ARE POSSIBLE IF WE GET WARMER THAN FCST...WITH THE
USUAL COMBINATION OF GUSTY WINDS/FREQ LIGHTNING ACCOMPANYING BURSTS
OF HVY RAIN.

CS

LONG TERM (WEDNESDAY-MONDAY)...

WEDNESDAY THROUGH THURSDAY NIGHT...

00Z WRF AND GFS RUNS ARE IN GOOD AGREEMENT ONCE AGAIN THROUGH THIS
PERIOD OF THE FCST.  BOTH MODEL SOLUTIONS SHOW UPPER LEVEL TROF
OPENING UP AND HEADING EAST DURING THE DAY ON WEDNESDAY...WITH
ASSOCIATED SFC COLD FRONT SLOWLY TREKKING EAST ACROSS THE REGION.
AS SEEN IN THE PAST...OVERALL SYSTEM SPEED CONTINUES TO BE SLOWER
WITH EACH MODEL RUN.  THEREFORE...WEDNESDAY STILL LOOKS TO BE A
MOSTLY CLOUDY DAY WITH SHOWERS AND STORMS ACROSS THE EASTERN HALF OF
THE AREA.  CURRENT FCST HAS THIS WELL IN HAND AT THE MOMENT.  HAVE
DECIDED TO UP POPS AGAIN FOR WED MORNING ACROSS THE EAST WHERE WE
PLAN ON GOING WITH 80 POPS ONCE AGAIN.  PRECIPITATION IS FCST TO END
FROM WEST TO EAST BY WEDNESDAY EVENING.  PLAN ON GOING WITH DRYING
CONDITIONS ACROSS THE WEST AND CENTRAL SECTIONS WED EVE WITH A CHC
IN THE EAST.  ABUNDANT CLOUDS AND PRECIPITATION WILL KEEP A LID ON
TEMPERATURES ONCE AGAIN.  HAVE GONE CLOSER TO THE COOLER MAV MOS
WITH HIGHS IN THE LOW 70S WEST AND UPPER 60S EAST.  COOLER AND DRIER
AIR WILL MOVE IN LATE WED NIGHT WITH OVERNIGHT LOWS IN THE UPPER 50S
TO NEAR 60.

AS FRONT AND UPPER LEVEL TROF DEPART...MODELS AGREE THAT DEEPENING
H5 WAVE ACROSS WESTERN NOAM WILL INDUCE RIDGING ACROSS THE EASTERN
THIRD OF THE NATION.  AT THE SFC HIGH PRESSURE WILL HOLD SWAY
YIELDING A SUNNY DAY AND CLEAR EVENING.  HAVE GONE WITH A MET/MAV
COMP FOR TEMPS THU.

FRIDAY THROUGH MONDAY...

LOOKING THROUGH THE EXTENDED...LATEST 00Z EXTENDED MODELS CONTINUE
TO SHOW SIGNIFICANT H5 TROF DIPPING THROUGH THE PACIFIC NW AND THEN
MOVING INTO THE PLAINS STATES LATE IN THE WEEKEND.  THIS WILL BRING
A DECENT LOOKING MID-LAT CYCLONE THROUGH THE PLAINS WITH A PERIOD OF
ACTIVE WEATHER.  SFC HIGH PRESSURE WILL HOLD SWAY THROUGHOUT THE
WEEKEND WITH SOME INCREASE IN CLOUDS BY LATE SUNDAY.  TEMPERATURES
WILL START OFF COOL AT THE BEGINNING OF THE PD WITH A MODERATION IN
TEMPS OCCURING THROUGH THE REMAINDER OF THE WORKWEEK.  NEXT CHANCE
OF PRECIPITATION LOOKS TO BE AROUND MONDAY AS UPPER LEVEL WAVE MOVES
INTO THE GREAT LAKES AND DRAGS A SFC FRONT THROUGH THE REGION.
GIVEN THE RECENT SLOWING TRENDS IN RECENT MODEL RUNS...WOULD NOT BE
SURPRISED TO SEE PRECIP HOLD OFF UNTIL POSSIBLY TUE.  PLAN ON
TRENDING FCST TEMPS NEAR THE ENS MEANS ONCE AGAIN WHICH HAVE DONE
WELL RECENTLY.

-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 12, 3:30 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE SEP 12 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF LOW PRESSURE WILL MOVE SLOWLY EASTWARD THROUGH THE LOWER
OHIO VALLEY REGION TODAY AND TONIGHT. THIS FEATURE...COUPLED WITH A
MOIST AIRMASS...WILL HELP PRODUCE PERIODS OF SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA TODAY AND TONIGHT.

THIS MORNING THE MOST WIDESPREAD SHOWERS AND STORMS WILL BE OVER
SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. BY THIS AFTERNOON AND
THROUGH THE EVENING HOURS...NUMEROUS CLUSTERS OF SHOWERS AND STORMS
WILL AFFECT MOST OF THE OUTLOOK AREA...WITH THE HIGHEST COVERAGE
SHIFTING EASTWARD TOWARD THE I-75 CORRIDOR AFTER MIDNIGHT TONIGHT.

THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE POSSIBLE...WITH ISOLATED HIGHER TOTALS. DUE TO
RECENT RAINS...ESPECIALLY IN AREAS WEST OF A GLASGOW TO FRANKFORT
LINE...LOCALIZED FLOODING MAY RESULT FROM ADDITIONAL HEAVY RAINS.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...OR
WEATHER.GOV/LOUISVILLE FOR UPDATES AND POSSIBLE FLOOD ADVISORIES OR
WARNINGS.

AT THIS TIME...DUE TO SIGNIFICANT CLOUD COVER FORECAST...SEVERE
WEATHER IS NOT EXPECTED. SHOULD POCKETS OF SUNSHINE DEVELOP
TODAY...THIS WOULD HELP GENERATE ENOUGH INSTABILITY FOR A FEW STRONG
THUNDERSTORMS. THESE WOULD PRODUCE FREQUENT LIGHTNING AND STRONG
GUSTY WINDS BETWEEN 30 AND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA ON WEDNESDAY.  NO ORGANIZED SEVERE WEATHER THREAT IS
EXPECTED.  HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
SOME OF THE THUNDERSTORMS.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY AS ANOTHER
FRONTAL BOUNDARY APPROACHES THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING OR
STRONG GUSTY WINDS TODAY AND TONIGHT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE. CALL OUR SPOTTER PHONE LINE...OR SUBMIT REPORTS ON
OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS/MJ

The radar

The Evansville,IN radar (KVWX), 75 km away, was scanning. The volume nearest the first event began at 14:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dubois

When
September 12, 9:33 AM EST to 2:15 PM EST
Where
Dubois County, Countywide
Reported by
AMATEUR RADIO
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

High water covered Indiana Highway 56 one half mile west of Ireland. Ten to twelve inches of water covered a roadway near Duff. Water covered County Road 400N, just north of Jasper.

Flash Flood, Orange

When
September 12, 10:13 AM EST to 2:15 PM EST
Where
Orange County, Chambersburg
Reported by
LAW ENFORCEMENT
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Water covered U.S. Highway 150.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531081, 5531082.